Loperamide will now come in limited-dose packaging

FDA is taking measures to prevent the abuse and misuse of loperamide, the antidiarrheal medication that is available without a prescription. The agency announced that it is working with manufacturers to limit the number of doses in a package.

The changes apply to the packaging for tablet and capsule forms of the brand-name OTC antidiarrheal medications Imodium A-D, Imodium Multi-Symptom Relief, and Be Health Loperamide HCI Capsules, according to an FDA safety communication.

Each pack will now contain no more than 48 mg of loperamide, and tablets or capsules will have to be packaged in individual, unit-dose blister packs. The maximum-approved daily dose of loperamide for adults is 8 mg per day for OTC use and 16 mg per day for prescription use.

“It’s a reasonable first step,” said William Eggleston, PharmD, DABAT, clinical assistant professor at Binghamton University School of Pharmacy and Pharmaceutical Sciences in New York, in response to FDA’s actions.

He said people often forget that loperamide is an opioid, although the doses it comes in to treat diarrhea and traveler’s diarrhea don’t cross the blood–brain barrier to create a euphoric effect. “But it’s not impossible to get that in high doses,” said Eggleston, who is also a clinical toxicologist at SUNY Upstate Medical University. “One would need 50 to 100 tablets to get a high like they would from an opioid.”

Even with limits on doses, concerns remain. The packaging changes don’t apply to generic brands, store brands, or liquid products, although FDA said it will work with manufacturers of these products to make sure package sizes and types support safe use of the medication. In addition, individuals looking to abuse loperamide could still shop around at pharmacies and order loperamide online. FDA said it has warned online retailers, but any actions on their part would be voluntary.

Loperamide was approved by FDA in 1976 and considered a Schedule V drug until 1982, when it was decontrolled. Abuse of loperamide started to soar after 2010. In the years since the approval and up until 2015, when data were last available, FDA has received reports of 48 cases of serious heart problems associated with loperamide use, with more than one-half of those cases reported after 2010.

FDA warned the public starting in 2016 about loperamide’s cardiac risks, including Torsades de pointes, cardiac arrest, ventricular tachycardia, syncope, and even death. In 2017, the agency added product warnings to the labeling about the risks of taking high doses of loperamide. FDA reported that the majority of serious cardiac events happened when individuals were misusing or abusing high doses of loperamide because of an opioid use disorder or to self-treat withdrawal symptoms from opioids.

Steven Dudley, PharmD, DABAT, a clinical toxicologist and director of the Arizona Poison and Drug Information Center, said loperamide abuse has been a growing problem for a while now. In its 2017 annual report, the American Association of Poison Control Centers reported more than 1,500 loperamide overdoses, with a few resulting in death.

“We see people taking 100 mg to 400 mg a day—that’s about 50 to 200 tablets,” said Dudley. “A lot of patients … are the chronic use patients who have been taking 100 to 200 tablets a day for a long time and die from some sort of cardiac arrhythmia.” Dudley said most of the cases are intentional abuse.

“Package-size limitations may help, but if there is nothing to actually stop the user from acquiring hundreds of tablets at a time, this may not do much to stop the problem,” he added.